Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 286, NWS Midland/Odessa, TX

November 5, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 5, 2003, 1:42 PM CST for Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2003, 1:42 PM CST (19:42 UTC)
Expired
Nov 5, 2003, 2:45 PM CST
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 051942
SVRMAF
TXC371-052045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CST WED NOV 5 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 PM CST

* AT 141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER SOUTHERN PECOS COUNTY...OR ABOUT 22
  MILES SOUTH OF BAKERSFIELD...MOVING EAST AT 25 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3064 10252 3077 10225 3087 10208 3066 10196
          3066 10214 3060 10215 3060 10237 3049 10241

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:15 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 5, 10:15 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CST WED NOV 5 2003

COLD FRONT MOVED INTO PERMIAN BASIN AND IS SOUTH OF A KHOB TO KMAF
LINE.  FRONT MAY NOT MOVE MUCH MORE DURING THE DAY... BUT GIVEN
WIDESPREAD CLOUD COVER NOT EXPECTING MUCH WARMING FOR MOST OF THE
AREA.  ISSUED UPDATE TO LOWER TEMPS A COUPLE OF CATEGORIES MOST
ZONES.  SHOWERS MOST PREVALENT ACROSS THE EAST... BUT LATEST
MESOETA LOOKS LIKE BEST AREA FOR DESTABLIZATION THIS AFTERNOON WILL
BE ACROSS THE TRANS PECOS DOWN INTO THE BIG BEND... MAY SEE SOME
STORMS DEVELOP LATER TODAY.

PREVIOUS DISCUSSION--------------------------------------------------

.SHORT TERM...
SURFACE FRONTAL BOUNDARY EXTENDED ACROSS THE NORTHERN PERMIAN BASIN
AND THE SOUTHEAST PLAINS OF NEW MEXICO EARLY THIS MORNING.
TEMPERATURES WERE IN THE LOWER TO MID 50S BEHIND THE BOUNDARY...WITH
DEWPOINTS RANGING FROM 11 F AT CARLSBAD TO 43 F AT SNYDER. A DRYLINE
EXTENDED SOUTH THROUGH THE WESTERN PERMIAN BASIN AND THE TRANS PECOS
REGION WHERE DEWPOINTS WERE IN THE 50S AND LOWER 60S. EXPECT THE
FRONT WILL HANG AROUND THE PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS TODAY. THE TEMPERATURE FORECAST WILL BE TRICKY WITH THE
BOUNDARY IN THE AREA...NOT TO MENTION MID/HIGH LEVEL MOISTURE
TRANSPORTING NORTHEAST THROUGH THE AREA. WENT WITH UPPER 60S IN THE
NORTHEAST...WITH GENERALLY 70S ACROSS THE REMAINDER OF THE FORECAST
AREA.

AS FAR AS RAIN CHANCES TODAY...THE ETA SHOWS GOOD ISENTROPIC LIFT IN
THE 300-305 K LAYER THROUGH OUT THE DAY IN THE EASTERN PERMIAN
BASIN/TRANS PECOS REGION AND THE WESTERN LOW ROLLING PLAINS. LIFT
WILL ALSO BE ENHANCED BY A 100-110 KNOT UPPER JET ENTERING THE AREA.
KMAF 88D IS ALREADY SHOWING THIS PATTERN BEGINNING WITH ECHOES
FORMING IN THE SOUTHERN PERMIAN BASIN AND TRANS PECOS REGION AT 09Z.
WILL GO WITH CHANCE SHRA/TSRA TODAY IN THE EASTERN ZONES. LOW CLOUDS
SHOULD BEGIN TO OVERSPREAD MUCH OF THE EAST AGAIN LATE TONIGHT AS
THE FRONTAL BOUNDARY SLOWLY HEADS SOUTH AND WEST. WILL CONTINUE POPS
IN THE FAR EAST WITH CONTINUED ISENTROPIC LIFT. TEMPS SHOULD BE
COOL...BUT DID WARM THEM UP A FEW DEGREES ACROSS THE NORTH WITH THE
CLOUD COVER AND PERHAPS A SLIGHT INCREASE IN LOW LEVEL DEWPOINTS.

&&

.LONG TERM...
THIS WILL BE SHORT AND SWEET AS WAY BEHIND SCHEDULE.  BASICALLY...
PERSISTENT WEST COAST TROUGH WILL EJECT EAST/NORTHEAST...BEFORE
ANOTHER SHORTWAVE DIGS ANOTHER LONGWAVE TROUGH OVER THE WEST COAST
BY DAY 5.  THIS SHOULD DISLODGE A PORTION OF COLDER AIRMASS THAT
HAS REMAINED NORTH OF THE AREA...SOUTH INTO AREA BEGINNING IN
EARNEST TONIGHT.  ISENTROPIC UPGLIDE/WAA PATTERN WILL INCREASE OVER
THIS COLD AIRMASS WHICH WILL CALL FOR AN INCREASE IN POPS THURSDAY
THROUGH SATURDAY...AS WELL AS COOLING OF MAX TEMPS.  IN ADDITION...A
SERIES OF SHORTWAVE TROUGHS WILL EJECT NORTHEAST OVER THE AREA DURING
THIS TIME AND A PERSISTENT H25 JET WILL FAVOR HIGHER HIGHER POPS.
CONSEQUENTLY...THURSDAY NIGHT TEMPS MAY BE A TAD LOW...BUT WILL LEAVE
GOING NUMBERS AS IS IN CASE PUSH OF COLD AIR FROM NORTH IS MORE SO
THAN CURRENT CROP OF MODELS INDICATE.  IT APPEARS AREA MAY DRY OUT
AND TEMPS BEGIN TO REBOUND A BIT BY SUNDAY AS FAST FLOW ALOFT
FINALLY DISLODGES COLD AIRMASS AT SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF  72  50  57  43 /  30  20  30  40
CNM  78  44  63  40 /   0   0   0  20
MRF  75  45  67  40 /  10  10   0  10
FST  77  53  65  47 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/67
Hazardous weather outlook, Nov 5, 4:50 AM CST, 8 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN
AND THE TRANS PECOS REGION TODAY AND TONIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED...BUT DEADLY CLOUD TO GROUND LIGHTNING
STRIKES WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:53 PM CSTSevere Thunderstorm WarningMAFTerrell37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.